« back · www.benzo.org.uk »
International Drug Therapy Newsletter
Edited by Frank J Ayd Jr MD
Published by Ayd Medical Communications
Volume 24, Number 10
Media attention and the possibility of legal action against physicians who prescribe benzodiazepines for long periods have led many general practitioners to insist that their patients stop or reduce the dose of their medication. According to Farid and Bulto also have seen those who presented as outpatients with worsening of their anxiety symptoms when benzodiazepine therapy was unilaterally controlled by their general practitioner without other forms of help being made available to them. Farid and Bulto state:
Patients who have been on these drugs for longer periods need more sensitive handling, and with some of them it may take months if not years to wean them off their benzodiazepine. The difficulty we face is not long term prescribing of benzodiazepines but rather too quick a reduction of the prescribed dose with little other form of help being offered.
Editor's Comments: General practitioners are not the only physicians who imprudently advise patients to sharply reduce or stop their benzodiazepines. In my experience internists, surgeons, psychiatrists and a range of other medical health workers and other health care providers are just as guilty as general practitioners in this regard.
To reduce the incidence of imprudent and dangerous reduction or discontinuation of benzodiazepine dosage, all prescribers of long-term benzodiazepine therapy must acknowledge that this inevitably results not in benzodiazepine abuse, but in physical dependence. The latter has been defined by Lader as "the development of an altered physiological state which requires continued administration of a drug to prevent the appearance of a characteristic illness, the abstinence syndrome."
The withdrawal syndrome, Lader points out, usually involves both physical and psychological manifestations, the nature of which vary with the drug on which dependence exists. Implicit in the term characteristic is the concept of a specific and time-dependent syndrome occurring on discontinuation of a drug and incorporating symptoms and signs not previously present in the drug user. The type and timing of the withdrawal or abstinence syndrome usually is highly predictable.
It is imperative for all physicians to know not only the need for and potential benefits of long-term benzodiazepine therapy, but the costs of this benefit is tolerance, dependence and the abstinence syndrome if dosage is sharply reduced or stopped.
Physicians are constantly told about the needs for and benefits of long-term benzodiazepine therapy via pharmaceutical reps, advertisements, pharmaceutical company sponsored lectures, symposia and publications, as well as by innumerable journal articles.
Today, the emphasis by benzodiazepine manufacturers is on the very low incidence of benzodiazepine abuse. Seldom is the true problem associated with long-term benzodiazepine therapy highlighted or mentioned, namely physical dependence on a benzodiazepine and the abstinence syndrome that inevitably follows abrupt dosage lowering. Until physicians are thoroughly educated about these hazards, they will harm patients by imprudently restricting or stopping long-term treatment.
The abstinence syndrome can be avoided or minimized only by very gradual dosage reduction. Unfortunately, the higher the daily dosage and the longer the benzodiazepine is taken, the more gradual the tapering must be, especially for the triazolobenzodiazepines alprazolam (Xanax, Upjohn) and triazolam (Halcion, Upjohn). Farid and Bulto are absolutely right when they state, "It may take months, if not years, to wean some patients off their benzodiazepines."
The March 1989 alprazolam package insert suggests "the daily dosage be decreased not more than 0.5 mg every 3 days." According to this recommendation, if a patient has been treated with alprazolam 10 mg daily, which is not uncommon for some severe panic disorders, it would take at least 60 days to wean the patient off of alprazolam. As pointed out in this newsletter (September 1987), however, a more gradual taper is necessary for most long-term alprazolam users, who may require 0.25 mg decrements as far apart as every 4 to 7 days. Following this schedule, the patient taking alprazolam 10 mg daily would require up to 6 months to discontinue the drug.
In panic patients, if the frequency and severity of panic attacks increase during dosage tapering (as often occurs even when reduction is gradual), the "rebound" effect can be relieved by prompt reinstitution of the previously effective alprazolam dosage followed by more conservative tapering.
The major problem associated with long-term benzodiazepine therapy, especially with short or ultra short-acting benzodiazepines, is how difficult and time-consuming it is to wean patients off the drug. For many this is so painful, it can only be achieved safely in a hospital, which can cost the patients or third-party payer thousands of dollars. This adds to the host of reasons for avoiding as much as possible high-dose and/or long-term benzodiazepine therapy, a lesson all physicians must learn and practice.
To discontinue therapy with Xanax, patients who have been taking more than 2.0 mg per day should reduce their daily dosage by not more than 0.5 mg, and they should maintain that daily dosage for one week before further reduction. When the total daily dosage is reduced to 2.0 mg or when a patient is taking less than 2.0 mg per day, the daily dosage should be reduced by not more than 0.25 mg per day each week until complete discontinuation is achieved.
Farid BT, Bulto M: Benzodiazepine prescribing. Lancet 1989:11:917.
Lader M: Dependence and Abuse of prescribed drugs: a look into the future. Presented at Psychiatry 1989.
Past Reflections - Future Visions the 1989 Taylor Manor Hospital Psychiatric Symposium, April 2, 1989.
« back · top · www.benzo.org.uk »